Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 3:37 PM CDT for Covington County, Jefferson Davis County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 3:37 PM CDT (20:37 UTC)
- Expired
- Apr 24, 2003, 4:20 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 242038
SVRJAN
MSC079-089-242120-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN CENTRAL MISSISSIPPI
LEAKE COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 420 PM CDT
* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR CAMDEN...OR ABOUT 16 MILES WEST OF
CARTHAGE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR OFAHOMA AT 340 PM CDT
BE NEAR THOMASTOWN AT 345 PM CDT
BE NEAR SINGLETON...REDWATER...CARTHAGE AT 350 PM CDT
BE NEAR EDINBURG AT 400 PM CDT
HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS AND TORRENTIAL RAIN
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER
WHILE THE STORM PASSES. IN ADDITION THERE IS A FLASH FLOODING
WARNING IN EFFECT. ADDITIONAL RAINFALL WILL AGGRAVATE FLASH
FLOODING IN PRONE AREAS.
LAT...LON 3288 8990 3265 8985 3270 8933 3293 8934
3292 8972 3289 8973
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 24, 1:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 130 PM CDT THU APR 24 2003 UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS. PRELIMINARY NUMBERS... JAN 63 80 53 77 54 80 30 00 MEI 62 80 53 75 53 80 20 00 .JAN... AR...NONE. LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026. MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074. 08
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 309 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THROUGH THE REMAINDER OF THIS AFTERNOON. THE BEST CHANCE FOR SEVERE STORMS THIS AFTERNOON WILL BE NORTH AND WEST OF A LINE FROM NATCHEZ...TO JACKSON...TO MERIDIAN. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 60 MPH...FREQUENT LIGHTNING...LARGE HAIL...FLOODING DOWNPOURS...AND ISOLATED TORNADOES. ISOLATED SEVERE STORMS WILL BE POSSIBLE SOUTH OF THIS LINE THROUGH THE REMAINDER OF THIS AFTERNOON. THE MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND HIGH WINDS. TONIGHT THE FOCUS OF THUNDERSTORM ACTIVITY WILL GRADUALLY SHIFT TO THE SOUTH AND EAST...BECOMING FOCUSED OVER EASTERN AND SOUTHERN MISSISSIPPI DURING THE EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN A RISK HERE INTO THE EARLY MORNING HOURS. SHOWERS AND THUNDERSTORMS SHOULD BE MOVING OUT OF SOUTHEASTERN MISSISSIPPI BEFORE DAWN. ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY IN CENTRAL AND EASTERN MISSISSIPPI AS A COLD FRONT PUSHES EAST THROUGH THE AREA. FOLLOWING THE ACTIVITY ACROSS OUR AREA TONIGHT...ENOUGH MOISTURE AND INSTABILITY WILL BE LEFT IN AREAS EAST OF I-55 TOMORROW TO FUEL ADDITIONAL THUNDERSTORMS. ALTHOUGH ANY STORMS FORMING DURING THE DAY TOMORROW SHOULD NOT BE AS WIDESPREAD...A FEW STORMS COULD STILL CONTAIN GUSTY WINDS...FREQUENT LIGHTNING...AND LARGE HAIL. HEAVY RAIN WILL NOT BE AS MUCH OF A CONCERN WITH ANY ACTIVITY FORMING DURING THIS TIME PERIOD. DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY. WEATHER DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...TONIGHT AND FRIDAY. ...FLOODING... PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS AFTERNOON. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS. HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WILL BECOME FOCUSED OVER EASTERN AND SOUTHERN MISSISSIPPI THIS EVENING WHILE ACTIVITY ELSEWHERE SHOULD BEGIN TO DECREASE. AT THIS TIME THE MAIN FLASH FLOODING RISK WILL TRANSFER TO THE EAST AND SOUTH OF LINE FROM COLUMBUS...TO JACKSON...TO NATCHEZ. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW ACROSS CENTRAL AND EASTERN MISSISSIPPI AS A COLD FRONT PUSHES THROUGH...BUT AT THIS TIME ANY RAINFALL ASSOCIATED WITH THIS ACTIVITY SHOULD NOT BE HEAVY ENOUGH TO PRODUCE ADDITIONAL FLOODING. DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY. MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT AND FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 24, 3:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM GREENVILLE MS 0.75 INCH HAIL
04/24/03 WASHINGTON REPORTED BY WASHINGTON
COUNTY EMA.Local storm report, Apr 24, 3:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CROSSETT AR 0.75 INCH HAIL
04/24/03 ASHLEY PUBLIC REPORTLocal storm report, Apr 24, 3:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM COLLINSVILLE MS 0.75 INCH HAIL
04/24/03 LAUDERDALE REPORTED BY LAUDERDALE
COUNTY EMA.Local storm report, Apr 24, 3:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM LENA MS 0.75 INCH HAIL
04/24/03 LEAKE REPORTED BY POLICE.Local storm report, Apr 24, 3:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM HOT COFFEE MS 0.75 INCH HAIL
04/24/03 COVINGTON REPORTED BY COVINGTON
COUNTY SHERIFFS OFFICE.Local storm report, Apr 24, 3:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM PHILADELPHIA MS 0.75 INCH HAIL
04/24/03 NESHOBA REPORTED BY NESHOBA
COUNTY SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:44 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 41 min |
| Apr 24, 11:50 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 45 min |
| Apr 24, 1:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 43 min |
| Apr 24, 1:29 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 36 min |
| Apr 24, 1:56 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 39 min |
| Apr 24, 2:29 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 46 min |
| Apr 24, 2:44 PM CDT | Tornado Warning | JAN | Covington, Jones | 46 min |
| Apr 24, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 45 min |
| Apr 24, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Apr 24, 3:00 PM CDT | Flash Flood Warning | JAN | Leake, Madison | 3 hr |
| Apr 24, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 43 min |
| Apr 24, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 58 min |
| Apr 24, 3:29 PM CDT | Tornado Warning | JAN | Jasper, Jones | 41 min |
| Apr 24, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison | 42 min |
| Apr 24, 3:48 PM CDT | Tornado Warning | JAN | Leake | 62 min |
| Apr 24, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 29 min |
| Apr 24, 3:52 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| Apr 24, 4:07 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 38 min |
| Apr 24, 4:14 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 41 min |
| Apr 24, 4:15 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:18 PM CDT | Flash Flood Warning | JAN | Kemper, Neshoba | 3 hr |
| Apr 24, 4:35 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:46 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 44 min |
| Apr 24, 4:59 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 61 min |
| Apr 24, 4:59 PM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 41 min |
| Apr 24, 5:20 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 5:23 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| Apr 24, 5:28 PM CDT | Tornado Warning | JAN | Kemper | 32 min |
| Apr 24, 5:36 PM CDT | Tornado Warning | JAN | Humphreys, Sharkey | 44 min |
| Apr 24, 5:54 PM CDT | Tornado Warning | JAN | Hinds, Madison | 41 min |
| Apr 24, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 47 min |
| Apr 24, 6:30 PM CDT | Flash Flood Warning | JAN | Hinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 5 more | 2 hr |
| Apr 24, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 60 min |
| Apr 24, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 44 min |
| Apr 24, 6:46 PM CDT | Tornado Warning | JAN | Lowndes | 19 min |
| Apr 24, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 44 min |
| Apr 24, 6:54 PM CDT | Tornado Warning | JAN | Winston | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.